150mcg levothyroxine

Hello, Just wondering if anybody else has chest discomfort when taking 150mcg? I'm fine with 125 but really my doc wants me on 150mcg, but when I've taken it I feel crap, headachy , chest discomfort.. and also for some odd reason I feel cold after taking it too. So I've decided to stick to 125mcg instead

I recently told I have a sliding hiatus hernia.. I've had stomach problems for cpl of years now along with huge weight gain.

Just wondered if anyone else has problems with levo 150???

7 Replies

  • In your last thread, it was suggested that you get your vit D, vit B12, folate and ferritin tested. Did you do that? Low nutrients could be why you have difficulty raising your dose.

  • Hi, no I haven't had those tested. Will.the docs definitely do that test if I ask for it?

    My doc said on my next blood test that they will also test my T3/T4 ..I'm absolutely clueless about all of it still.

  • 'It' is not one test, it's four tests

    vit D

    vit B12



    Whether or not your doctor will do them depends very much on the attitude of your doctor. It's perfectly possible for him to do them, but some get a bit bloody-minded when asked for tests by patients. If he won't do them, you could always get them done privately. But it is imperative that you get them done. They are far more important than your doctor realises.

    It would be good if he could get FT4 and FT3 done, that will give you an idea about your conversion. But labs can also be bloody-minded and refuse to do them.

    The levo you are taking is T4 (the test is called Free T4 or FT4). T4 is a storage hormone, that needs to be converted into T3, the active hormone (the test is called Free T3 or FT3). If you get them both done at the same time, and compare them, you can see if you are converting well. If you are, the FT3 will be higher than the FT4 in their respective ranges. If it turns out that you aren't converting well, that would be the reason you can't increase your dose, and could very well be caused by low nutrients, which is why you need those tests done. :)

  • Ask your GP if they could please check levels of vitamin d, b12, folate and ferratin. These all need to at good (not just average) levels for thyroid hormones to work in our cells.

    Stomach issues can be due to Hashimoto's - raised thyroid antibodies. Or can also be due to low stomach acid - result of being hypo. Plenty on here about to improve low acid

    Have you had thyroid antibodies checked? There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's - most common cause of being hypo. NHS rarely checks TPO and almost never checks TG.

    Make sure you get the actual figures from tests (including ranges - figures in brackets). You are entitled to copies of your own results. Some surgeries make nominal charge for printing out. Alternatively you can now ask for online access to your own medical records. Though not all surgeries can do this yet, or may not have blood test results available yet online, but all should be doing this with couple of years.

    If you can not get GP to do these tests, then like many of us, you can get them done privately


    Blue Horizon - Thyroid plus eleven tests all these.

    This is an easy to do fingerprick test you do at home, post back and they email results to you couple of days later. Usual advice on this test, is to do early in morning, no food or drink beforehand (other than water) don't take Levo in 24 hours before (take straight after).

    When you get results suggest you make a new post on here and members can offer advice on any vitamin supplements needed.

  • Jojowilts43,

    Try 125mcg and 150mcg alternate days. If you are comfortable with that you could try raising to 150mcg in 2 or 3 weeks.

  • If you can get a print-out of your latest blood test results with the ranges and post on a new question, members will respond.

    If you're fine with 125mcg I'd stick with that. No good taking something if it makes you feel worse. Bearing in mind I'm not medically qualified just have had the ups/downs with meds like many. Doctors should be more concerned with clinical symptoms than blood test results.

  • It's quite unusual for the doc to want to raise your dose while the patient says she feels better on the lower dose. It makes me wonder if the doc knows that TSH varies inversely with T4 dose! Maybe you should get your TSH and tell him that if he is worried about a low or suppressed TSH he should be lowering your T4 dose not raising it. Or, on second thoughts, just say nothing and go with your symptoms, that's the only true indicator.

You may also like...